Oklahoma, 2014

Damaging Wind in Oklahoma, September 10, 2014

September 10, 2014 · NWS TSA · 1 event in 1 county or zone

Strong to severe thunderstorms developed across east central Oklahoma during the early evening hours of the 10th as a cold front moved into the area. One of the storms produced damaging wind in Latimer County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Strong to severe thunderstorms developed across east central Oklahoma during the early evening hours of the 10th as a cold front moved into the area. One of the storms produced damaging wind in Latimer County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Sep 10, 5:54 PM CST, 31 minutes earlier.

Area forecast discussion, Sep 10, 5:54 PM CST, 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
654 PM CDT WED SEP 10 2014

.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM.
A COLD FRONT WILL CONTINUE TO PUSH SOUTHEAST THROUGH EASTERN
OKLAHOMA AND NORTHWEST ARKANSAS OVERNIGHT AND BECOME NEARLY
STATIONARY NEAR THE RED RIVER THURSDAY. CHANCES FOR SHOWERS AND
THUNDERSTORMS LOOK TO BE NEAR AND BEHIND THE FRONT TONIGHT INTO
THURSDAY MORNING...WITH THE GREATER CHANCES ACROSS SOUTHEAST
OKLAHOMA AND NORTHWEST ARKANSAS. FOR NOW WILL LEAVE OUT PRECIP
MENTION FOR NORTHEAST OKLAHOMA TAF SITES. ALSO BEHIND THE
FRONT...MVFR TO POSSIBLE IFR CEILINGS ARE EXPECTED TO DEVELOP
ACROSS THE REGION THIS EVENING AND OVERNIGHT AND REMAIN INTO THE
AFTERNOON HOURS THURSDAY.

&&

.PREV DISCUSSION... /ISSUED 353 PM CDT WED SEP 10 2014/

DISCUSSION...

BIG WEATHER CHANGES ARE ON THE WAY FOR OUR REGION AS I TYPE.
LOOKING ALOFT...A SHORTWAVE TROUGH WAS SLIDING EAST ACROSS THE
PLAINS TODAY...ELONGATING/SHEARING FROM NE TO SW AS IT DOES. AT
THE SURFACE...LOW PRESSURE WAS OVER LAKE MICHIGAN AND LIFTING
NORTHEAST. A COLD FRONT WAS TRAILING THE LOW SOUTHWARD ACROSS THE
PLAINS AND WAS MOVING ACROSS NORTHEAST OKLAHOMA...JUST NOW INTO
THE TULSA AREA. THE BEST MOISTURE CONVERGENCE AND HEATING IS
OCCURRING OVER SOUTHEAST AND EAST CENTRAL OKLAHOMA AND WEST
CENTRAL ARKANSAS ALONG A PRE-FRONTAL TROUGH. WITH WINDS VEERED OUT IN
THE LOW LEVELS...A UNIDIRECTIONAL PROFILE AND PARALLEL ORIENTATION
TO THE FOCUSING BOUNDARY...STORMS THAT FORM WILL LIKELY BE
MULTICELL CLUSTERS WITH A DMGG WIND THREAT MAINLY. 500MB TEMPS OF
-6 AND POOR LAPSE RATES ABOVE THAT SUGGEST HAIL POTENTIAL ISN'T
GREAT. THE DATA SUGGESTS THAT ANOTHER ROUND OF POST-FRONTAL STORMS
WILL GET GOING TONIGHT FROM SE OK INTO NW/W CNTRL AR AS WELL. THE
FRONT WILL EVENTUALLY STALL OVER NORTH TX UNTIL THE SECONDARY
REINFORCING SURGE ARRIVES FRIDAY. WARM ADVECTION INCREASES ON THE
COOL SIDE OF THE BOUNDARY OVER OUR AREA THURSDAY NIGHT INTO
FRIDAY...AND THIS WILL LIKELY BE THE BEST CHANCE FOR RAIN FOR NE
OK. COOLING WITH A PAIR OF FRONTS ALONG WITH CLOUDS/RAIN WILL
SIGNIFICANTLY LOWER TEMPS OVER THE NEXT COUPLE DAYS. WE CAN SAY
GOODBYE TO THE 90S FOR AWHILE.

A POTENT PV MAX IS NOW DIVING DOWN INTO MONTANA...AND WILL BE THE
DRIVING FORCE BEHIND A STRONGER SECONDARY SURGE OF COLDER AIR INTO
THE COUNTRY. THIS SURGE WILL ARRIVE FRIDAY AND WILL ASSURE MOST
AREAS DON'T GET OUT OF THE 60S FOR HIGHS. RAIN CHANCES WILL
GRADUALLY END FROM NW TO SE FRIDAY NIGHT...FOR THE TIME BEING.
LOWS IN THE 40S AND 50S CAN BE EXPECTED FRIDAY NIGHT...WITH THE
COOLEST READINGS UP NEAR THE KANSAS BORDER WHERE SOME CLEARING IS
EXPECTED. THE WEEKEND IS STILL LOOKING PLEASANT...ALTHOUGH THERE
WILL PROBABLY BE MORE CLOUDS AROUND...ESPECIALLY DOWN SOUTH...WITH
HIGHS IN THE 70S.

THE MONTANA PV MAX WILL TRAVERSE THE BROAD CYCLONIC FLOW OVER THE
NORTHERN HALF OF THE CONUS TOWARD THE GREAT LAKES BY THE WEEKEND.
ANOTHER WAVE WILL MOVE ACROSS THE CENTRAL PART OF THE COUNTRY
EARLY NEXT WEEK. RAIN CHANCES WILL BEGIN SUNDAY NIGHT AS WARM
ADVECTION INCREASES NORTH OF THE SECOND FRONT...CONTINUING INTO
EARLY NEXT WEEK AHEAD OF THE NEXT FRONT.

LACY

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   61  76  61  65 /  40  10  30  50
FSM   70  75  66  71 /  70  50  50  70
MLC   66  75  66  68 /  70  50  60  60
BVO   58  74  58  66 /  20  10  20  40
FYV   63  73  60  67 /  60  40  40  60
BYV   62  72  58  66 /  60  30  40  50
MKO   63  77  63  66 /  50  20  40  60
MIO   59  73  57  66 /  20  10  20  40
F10   63  76  62  65 /  50  20  40  60
HHW   71  80  69  74 /  60  60  70  60

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
AR...NONE.
&&

AVIATION...20
Hazardous weather outlook, Sep 10, 4:07 PM CST, 2 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
507 PM CDT WED SEP 10 2014

ARZ001-002-010-011-019-020-029-OKZ049-053>076-111000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
506 PM CDT WED SEP 10 2014

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...TODAY AND TONIGHT.

SEVERE THUNDERSTORM.
	RISK...LIMITED.
	AREA...NORTHWEST ARKANSAS TO SOUTHEAST OKLAHOMA.
	ONSET...THIS EVENING.

FLASH FLOOD.
	RISK...LIMITED.
	AREA...NORTHWEST ARKANSAS TO SOUTHEAST OKLAHOMA.
	ONSET...THIS EVENING.

HEAVY RAIN.
	RISK...LIMITED.
	AREA...NORTHWEST ARKANSAS TO SOUTHEAST OKLAHOMA.
	ONSET...THIS EVENING.

DANGEROUS HEAT.
	RISK...LIMITED.
	AREA...EASTERN OKLAHOMA.
	ONSET...ONGOING BUT ENDING BY EARLY EVENING.

DISCUSSION...
A COLD FRONT WILL MOVE THROUGH THE AREA DURING THE EVENING AND
OVERNIGHT. THUNDERSTORMS ARE EXPECTED ALONG THE FRONT. SOME STORMS
MAY ALSO FORM BEHIND THE FRONT...BUT THE GREATEST CHANCES FOR
STORMS WILL BE SOUTHEAST OF A LINE FROM ABOUT FAYETTEVILLE TO
MCALESTER. THE ATMOSPHERE IS NOT ESPECIALLY UNSTABLE...BUT A FEW
STORMS COULD BECOME STRONG WITH AN ISOLATED SEVERE STORM
POSSIBLE...FROM NORTHWEST ARKANSAS INTO FAR SOUTHEAST OKLAHOMA.

HEAVY RAIN WILL BE A POSSIBILITY WITH ANY STORMS THAT FORM. BUT
THE GROUND IS DRY...AND RAINFALL OF TWO TO THREE INCHES IN ONE
HOUR WOULD BE REQUIRED FOR FLASH FLOODING.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
LOCAL SPOTTER ACTIVATION MAY BE NEEDED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
THURSDAY...THUNDERSTORM POTENTIAL.
FRIDAY...NO HAZARDS.
SATURDAY...NO HAZARDS.
SUNDAY...THUNDERSTORM POTENTIAL.
MONDAY...THUNDERSTORM POTENTIAL.
TUESDAY...THUNDERSTORM POTENTIAL.

EXTENDED DISCUSSION...
THUNDERSTORMS MAY BE ONGOING ACROSS SOUTHEAST OKLAHOMA INTO
NORTHWEST ARKANSAS THURSDAY MORNING...WITH ISOLATED THUNDER
POSSIBLE INTO FRIDAY. COOL AND STABLE WEATHER WILL LAST INTO
SUNDAY...WITH CHANCES OF THUNDERSTORMS RETURNING SUNDAY NIGHT. BY
THAT TIME...NORTHWEST FLOW DEVELOPS ALOFT AND WILL BRING ANOTHER
FRONT INTO THE AREA LATE MONDAY.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.

In the hours before

Special weather statement, Sep 10, 6:13 PM CST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
713 PM CDT WED SEP 10 2014

OKZ075-110045-
LATIMER OK-
713 PM CDT WED SEP 10 2014

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 745 PM CDT
FOR THE FOLLOWING COUNTY...

IN SOUTHEAST OKLAHOMA
     CENTRAL LATIMER

AT 713 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES NORTH OF
HIGGINS...MOVING EAST AT 25 MPH. SOME LOCATIONS THAT WILL BE AFFECTED
BY THIS STORM INCLUDE...WILBURTON...HIGGINS...BENGAL...DAMON...PANOLA
AND RED OAK.

THIS STORM WILL BE CAPABLE OF PRODUCING NICKEL SIZE HAIL AND WIND
GUSTS TO 50 MPH. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE
THE SIGNIFICANT WEATHER ADVISORY IS UPGRADED TO A WARNING.

LAT...LON 3481 9548 3495 9544 3501 9497 3485 9504
      3485 9506 3482 9506 3477 9508
TIME...MOT...LOC 0013Z 271DEG 23KT 3488 9536

The radar

The Western Arkansas radar (KSRX), 88 km away, was scanning. The volume nearest the first event began at 00:26 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Latimer

When
September 10, 6:25 PM CST
Where
Latimer County, Panola
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
34.920, -95.220

Strong thunderstorm wind snapped large tree limbs.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2014Every state in 2014This day in weather historyWarnings in Oklahoma, September 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 543397.